Alert archive / Hawaii / High Wind Warnings in 2024

High Wind Warning 8, NWS Honolulu, HI

February 14, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 14, 2024, 3:35 PM HST for Hawaii County, Hawaii. It was in force for 59 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2024, 3:35 PM HST (01:35 UTC)
Expired
Feb 17, 2024, 3:01 AM HST
In force
59 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWHW70 PHFO 150135
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Wed Feb 14 2024

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 
6 PM HST FRIDAY...

.The gradient between a trough aloft to the north and a ridge to
the south will bring dangerously strong west winds to the Big
Island Summits starting tonight.

HIZ028-151445-
/O.UPG.PHFO.HW.A.0003.240215T0400Z-240217T0400Z/
/O.NEW.PHFO.HW.W.0008.240215T0135Z-240217T0400Z/
Big Island Summits-
335 PM HST Wed Feb 14 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...West winds strengthening to 40 to 60 mph with gusts over
  75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

Birchard
5 follow-up statements
081 
WWHW70 PHFO 151332
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Thu Feb 15 2024

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL
6 PM HST FRIDAY...

.A robust subtropical jetstream will bring dangerously strong 
west winds to the Big Island Summits.

HIZ028-160245-
/O.CON.PHFO.HW.W.0008.000000T0000Z-240217T0400Z/
Big Island Summits-
332 AM HST Thu Feb 15 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...West winds strengthening to 40 to 60 mph with gusts 
  over 75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
140 
WWHW70 PHFO 160111
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
311 PM HST Thu Feb 15 2024

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL
6 AM HST SATURDAY...

.A robust subtropical jetstream will bring dangerously strong
west winds to the Big Island Summits. Winds are expected to drop
to advisory levels on Saturday. 

HIZ028-161415-
/O.EXT.PHFO.HW.W.0008.000000T0000Z-240217T1600Z/
Big Island Summits-
311 PM HST Thu Feb 15 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...West winds 40 to 60 mph with gusts over 85 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
567 
WWHW70 PHFO 161317
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
317 AM HST Fri Feb 16 2024

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL
6 PM HST SATURDAY...

.A robust subtropical jetstream will bring dangerously strong
west winds to the Big Island Summits. This High Wind Warning was
extended until Saturday evening when winds are expected to drop 
to advisory levels.

HIZ028-170230-
/O.EXT.PHFO.HW.W.0008.000000T0000Z-240218T0400Z/
Big Island Summits-
317 AM HST Fri Feb 16 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...West winds 50 to 60 mph with gusts over 70 mph.

* WHERE...The summits of Mauna Kea and Mauna Loa.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

RCB
995 
WWHW70 PHFO 170118
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Fri Feb 16 2024

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL
6 PM HST SATURDAY...

.A robust subtropical jetstream will bring dangerously strong
west winds to the Big Island Summits through Saturday. Winds are
expected to begin to decrease Saturday, with advisory level winds
possible Saturday night and Sunday.

HIZ028-171430-
/O.CON.PHFO.HW.W.0008.000000T0000Z-240218T0400Z/
Big Island Summits-
318 PM HST Fri Feb 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...West winds 40 to 65 mph with gusts over 75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
819 
WWHW70 PHFO 171301
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
301 AM HST Sat Feb 17 2024

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS
EVENING...

.Strong and gusty westerly winds will continue through today.

HIZ028-180215-
/O.CAN.PHFO.HW.W.0008.000000T0000Z-240218T0400Z/
/O.NEW.PHFO.WI.Y.0010.240217T1301Z-240218T0400Z/
Big Island Summits-
301 AM HST Sat Feb 17 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 40 to 50 mph with gusts up to 60 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 14, 10:05 AM HST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 14, 10:05 AM HST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1005 AM HST Wed Feb 14 2024

.SYNOPSIS...
Locally breezy southwest winds will deliver passing clouds and
showers today, especially to leeward areas of the smaller islands. A
cold front will move down the island chain tonight through Friday,
bringing a period of clouds and showers to most areas. After the
front passes, breezy north to northeast winds will deliver a cool
air mass through the weekend, with limited windward showers. Gradual
warming is expected early next week as trade winds diminish.

&&

.DISCUSSION...
With a surface ridge just S of the Big Island, moderate to locally
breezy SW winds are delivering patchy clouds and showers to the
islands from Maui to Niihau, while light S winds near the Big Island
allowed downsloping land breezes to drive clear skies this morning.
Little overall change is expected in the short term, except
developing sea breezes will likely lead to some cloud development
over the Big Island's lower slopes.

A 200-mile wide, NE-SW oriented band of broken to overcast showery
low clouds marks an approaching cold front. The leading edge, marked
by a narrow rope cloud, is currently about 200 miles NW of Kauai's
Na Pali coast, moving SE near 15 mph. Current estimates have the
front reaching Kauai this evening, Oahu near midnight, Maui County
Thursday morning and the Big Island Thursday night before moving SE
of the islands by Saturday. The atmosphere will remain mostly
stable, and the moisture confined below 10 kft, so significant
rainfall rates/accumulations are not anticipated with the frontal
passage. One exception will likely be the Big Island's Hamakua
coast, where low-level moisture driven upslope by the post-frontal N-
NE winds will likely lead to several inches of rainfall from
Thursday night through Friday night.

High pressure centered NW of the islands will deliver locally breezy
N to NE winds after the front passes, delivering a cool and dry air
mass as dew points lower into the lower 50's. Clouds and limited
light showers will favor windward areas through the weekend as the
air mass is slow to warm. The high will pass N of the islands early
next week, and weaken to the NE of the islands by midweek, with
trade winds gradually easing while delivering limited windward
showers.

&&

.AVIATION...
Moderate south to southwesterly winds across the state today as a
front approaches from the northwest. Pre-frontal cloud bands and
showers will impact Oahu and Maui County today and bring MVFR
ceilings and visibility at times. AIRMET Sierra is posted for tempo
mountain obscurations on Oahu and islands of Maui County above 2500
feet. VFR conditions prevail elsewhere today.

This cold front will reach Kauai this evening, Oahu overnight, Maui
County Thursday morning and Big Island late Thursday producing
widespread low clouds and showers, with likely continued AIRMET
Sierra for mountain obscurations along the front. Winds will shift
northerly, become breezy and gradually clear out behind the front.

&&

.MARINE...
A front will approach from the northwest today, then push
southeastward down the island chain tonight through Thursday night.
Moderate to fresh southwesterlies in advance of the front will
become northerly at moderate to fresh levels in its wake. The
northerlies will shift northeasterly Friday through the weekend and
increase slightly into the moderate to locally strong range as a new
high builds northwest of the state. As this high slides eastward
early next week, winds will shift more easterly while holding at
moderate to locally strong levels.

North shore surf will remain small today, then rise late tonight as
extra large northwest swell begins to build down the island chain
from northwest to southeast. This swell will peak Thursday and
Thursday night, then gradually lower Friday and Saturday. A High
Surf Warning is in effect for north and west facing shores of
Niihau, Kauai, Oahu, Molokai, Maui and the Big Island. Note -
Starting times have been adjusted to better outline expected swell
arrival, see latest Coastal Hazards Message (CFWHFO) for additonal
details. A Small Craft Advisory is also in effect for almost all
waters due to this swell.

A swell of this size will adversely impact coastal areas, especially
during high tide Thursday evening. Preparations should be made for
significant coastal impacts as ocean water runs up and inundates
beaches and potentially affects coastal properties and roadways.

As the extra large northwest swell declines, a new north swell will
build Friday night and Saturday, likely peaking at warning levels
along exposed north facing shores Saturday night and Sunday. A
northerly reinforcement is due in Sunday night, which could keep
north shore surf above the warning threshold through Monday. Wrap
from the north swell will likely push east shore surf up to advisory
and potentially warning levels, with headlines likely needed for
west facing shores of Maui and the Big Island as well. The north
swell will then gradually lower as it shifts more north-
northeasterly Monday night through the middle of next week.
A new small to moderate sized northwest swell appears to move
through late Monday through the middle of next week as well.

Aside from some wrap from the extra large northwest swell, south
shore surf will remain small through the next 7 days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from midnight tonight to 6 PM HST Friday for
Niihau-Kauai Leeward-Kauai North.

High Surf Warning from 6 AM Thursday to 6 PM HST Friday for Waianae
Coast-Oahu North Shore-Maui Windward West-Molokai Windward-Molokai
North-Molokai West-Maui Central Valley North-Windward Haleakala.

High Surf Warning from noon Thursday to 6 PM HST Friday for Kona-
Kohala-Big Island East-Big Island North.

High Wind Watch from 6 PM HST this evening through Friday afternoon
for Big Island Summits.

Small Craft Advisory from midnight tonight to 6 AM HST Saturday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters.

Small Craft Advisory from 6 AM Thursday to 6 AM HST Saturday for
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui
County Leeward Waters-Pailolo Channel.

Small Craft Advisory from noon Thursday to 6 AM HST Saturday for
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

DISCUSSION...Birchard
AVIATION...Foster
MARINE...Jelsema

Nearby

High Wind Warnings in Hawaii, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.